Kansas, 2022

Damaging Winds in Kansas, June 20, 2022

June 20, 2022 · NWS GLD · 2 events in 2 counties and zones

On June 20th, late afternoon thunderstorms developed in northwestern Kansas due to a surface trough moving through the region. These thunderstorms produced wind gusts up to 65 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On June 20th, late afternoon thunderstorms developed in northwestern Kansas due to a surface trough moving through the region. These thunderstorms produced wind gusts up to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 3:01 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 20, 3:01 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
301 PM MDT Mon Jun 20 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM MDT Mon Jun 20 2022

At the start of the short term period, the latest RAP analysis shows
as southwesterly flow over the CWA being between an upper air trough
to the west and an upper air ridge to the east. Current satellite
imagery shows high clouds over the CO counties of the CWA and those
adjacent while there are fields of popcorn cumulus clouds developing
in the remainder of the area due to daytime heating. Models show
this flow continuing through the remainder of the day with a
shortwave disturbance passing through the flow during the evening
hours. At the surface, surface low is seen over the western
NE/northeastern CO area which is causing south-southwesterly winds
across the CWA with gusts up to around 40 mph. Isolated pulse
thunderstorms look to be possible for a good portion of the CWA for
the rest of this afternoon and into the overnight hours. Effective
bulk shear looks to be rather low though a little higher than
yesterday around 20 kts in portions of the CWA. MLCAPE though looks
to be pretty low across the CWA today with values around 500 J/kg or
less. However, model forecast soundings show another day of an
inverted-V shape with DCAPE values ranging between 1500-2000 J/kg.
Due to this, storms that occur today have the potential to produce a
downburst wind gust up to around 65 mph similar to yesterday though
there looks to be better coverage today for this potential for areas
in the region east of line from Cheyenne Wells to Bird City. QPF
looks to be a few hundredths of an inch at most with maybe a tenth
or two in some locations. Around midnight, a cold front looks to
begin to make its way into the CWA from the northwest. Daytime highs
currently look to be between the lower 90s and lower 100s with
tonight seeing low temperatures between the middle 50s and upper 60s.

On Tuesday, models show the southwesterly flow continuing with the
trough moving northeast past the CWA with a cutoff low developing
over central CA. As mentioned in the previous discussion, this
pattern will help bring in the monsoonal moisture from the southwest
into the region. At the surface, the cold front looks to pass
through the area during the morning and there looks to be chances
for showers and thunderstorms for southern portions of the CWA
during the afternoon that spread over the remainder of the CWA going
into the overnight hours. Model forecast soundings do not show very
good convective parameter numbers, so it does not look like severe
weather can be anticipated especially with a decent cap in place.
Winds look to be lighter than the first few days of the week and
while there are some minimum RH values in the upper teens in the
northwestern quadrant, fire weather does not look to be a concern at
this moment. Daytime high temperatures look to be between the lower
80s and lower 90s followed by overnight lows in the middle 50s to
middle 60s.

For Wednesday, forecast guidance shows the CWA taking a more west-
southwesterly flow aloft with an upper air high building over OK
during the day placing the CWA in the top part of an upper air
ridge. There is a shortwave disturbance seen passing through the
flow over the CWA during the late afternoon/evening hours. At the
surface, models show a chances of precipitation across the CWA for
most of the day thanks to a surface low forming in the over the
CO/WY border. Convective parameters seen in the latest model
forecast sounding look a bit more promising for severe weather
potential with surface CAPE approaching 1500 J/kg around 00Z. Will
be continuing to monitor this in upcoming forecasts to see if this
sign continues in future model runs. High temperatures on Tuesday
range between the lower and upper 80s followed by overnight lows in
the middle 50s to middle 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM MDT Mon Jun 20 2022

Long range guidance suggests that ridging aloft will prevail over
the southern CONUS through the weekend.. and that the mid-
latitude westerlies will be confined to higher latitudes (> 40N).
With the Tri-State area situated on the far southern periphery of
the westerlies -- forecast confidence is below average --
particularly w/regard to precipitation chances. Above normal
temperatures are likely to persist through the remainder of the
work-week. A cooling trend is anticipated this weekend.. though
the extent/degree of cooling may highly depend upon the evolution
of upstream convection (and associated airmass modification --
i.e. evaporative cooling) in the lee of the northern Rockies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM MDT Mon Jun 20 2022

Both KGLD and KMCK expect to see VFR conditions during the 18Z TAF
period. KGLD begins with southerly winds at 16G28 kts before winds
slow to around 11 kts at 02Z. By 06Z, KGLD winds expect to veer
to a northerly direction around 12 kts. There is a chance for KGLD
to see an isolated T-storm between 22Z and 06Z, but not the
greatest confidence to add that in at this time. KMCK also starts
with southerly winds at 20G30 kts before chances for vicinity
T-storms begin at 22Z. By 01Z, KMCK winds slow to around 12 kts
followed by veering to a northerly direction at 06Z when T-storm
chances look to end.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...VINCENT
AVIATION...076
Hazardous weather outlook, Jun 20, 11:55 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1155 AM MDT Mon Jun 20 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1155 AM MDT Mon Jun 20 2022 /1255 PM CDT Mon Jun 20 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few storms are expected to develop along a line from Tribune,
Kansas to McCook, Nebraska this afternoon. Storms have the potential
to become severe with possible hazards including strong downburst
winds and cloud-to-ground lightning.

Elevated to near critical fire weather conditions are forecast due
to the hot temperatures, dry air, and windy conditions. Any storms
that form may be able to start fires with the lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorms are possible each afternoon Tuesday through the
weekend, with the best chance for storms falling on Saturday. The
threat for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be required. Please report any
wildfires sighted to local dispatch.

In the hours before

Special weather statement, Jun 20, 2:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM CDT Mon Jun 20 2022

KSZ003-004-NEZ081-202045-
Norton KS-Decatur KS-Red Willow NE-
331 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northwestern Norton,
northeastern Decatur and southeastern Red Willow Counties through 345
PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Oberlin, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lebanon around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4000 9999 3978 10034 3985 10048 4006 10031
      4004 10019 4000 10019
TIME...MOT...LOC 2031Z 215DEG 38KT 3987 10036

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jun 20, 2:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
346 PM CDT Mon Jun 20 2022

KSZ002-003-202100-
Rawlins KS-Decatur KS-
346 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northeastern Rawlins
and west central Decatur Counties through 400 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Ludell, or 7 miles east of Atwood, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Herndon around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 10062 3974 10089 3979 10098 4000 10089
      4000 10087
TIME...MOT...LOC 2046Z 214DEG 28KT 3980 10090

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jun 20, 2:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
354 PM CDT Mon Jun 20 2022

KSZ002-014-202115-
Rawlins KS-Thomas KS-
354 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of northeastern Thomas
and southeastern Rawlins Counties through 415 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Gem, or 9 miles north of Colby, moving northeast
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Thomas
and southeastern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3956 10072 3944 10100 3952 10111 3971 10098
TIME...MOT...LOC 2054Z 214DEG 31KT 3952 10101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TT

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
June 20, 3:15 PM CST
Where
Decatur County, 6.77 mi ESE of Cedar Bluffs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.930, -100.440

Mesonet station recorded a 65 mph thunderstorm wind gust at location.

Thunderstorm Wind, Rawlins

When
June 20, 5:27 PM CST
Where
Rawlins County, 3.37 mi NE of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.810, -101.320

A report was received via social media of a thunderstorm wind gust estimated to be at least 60 mph at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039336, 1039337.